Wisconsin, 2005

High Wind in Wisconsin, November 13, 2005

November 13, 2005 · NWS GRB · 3 events in 3 counties and zones

Strong south to southwest winds developed as a deep low pressure system moved across northwest Wisconsin and Lake Superior. The winds caused scattered power outages, broke tree branches and tore shingles from roofs.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong south to southwest winds developed as a deep low pressure system moved across northwest Wisconsin and Lake Superior. The winds caused scattered power outages, broke tree branches and tore shingles from roofs. In Appleton (Outagamie co.), a 6 foot section of fence was blown over which included two 4 inch by 4 inch posts that were snapped at ground level. A large tree was also blown down at a nearby residence damaging a house. The highest wind speeds were: 66 mph in Hortonville (Outagamie co.), 64 mph in Bellevue (Brown co.), 63 mph in Kimberly (Outagamie co.) and 61 mph in Algoma (Kewaunee co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Nov 12, 9:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 12, 9:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
930 PM CST SAT NOV 12 2005

.UPDATE...UPON FURTHER REVIEW...HV DECIDED TO START WIND ADVISORY
IMMEDIATELY. WINDS ALREADY WITHIN A FEW MPH OF ADVISORY CRITERIA ON THE
LAKESHORE WHERE FLOW IS OFF THE LAKE. ALSO...CONT TO GET STG GUSTS WITH
SHOWERS AND THUNDERSTORMS.

UPDATED PRODUCTS WL BE OUT ASAP.

JS

.PREV DISCUSSION...THE COMPLETE DISCUSSION FROM THE AFTERNOON MAIN
FORECAST ISSUANCE FOLLOWS.

.SHORT TERM...TONIGHT AND SUNDAY.  MAIN FORECAST PROBLEM FOR THIS PERIOD
WILL BE THE WINDS BUT IS ALREADY HANDLED WELL FROM PREVIOUS SHIFTS WITH
HEADLINES.  AT THIS TIME THE ONLY POSSIBLE ADJUSTMENT WOULD BE A HIGH
WIND WARNING FOR DOOR COUNTY...BUT WINDS APPEAR TO WESTERLY FOR NOW.

THE DEEPENING SURFACE LOW WAS LOCATED NEAR FSD EARLY THIS AFTERNOON WITH
A WIDE BAND TSRA/S FROM WC MN TO NE MO MOVING NEWD TOWARD THE FORECAST
AREA.  SCATTERED SHOWERS WERE AHEAD OF THIS BAND OF TSRA/S.  MODELS
FORECAST THESE BANDS OF SHRAS AND TSRAS TO MOVE ACROSS THE FORECAST AREA
MAINLY THIS EVENING AHEAD OF A DRY SLOT/COLD FRONT.  WINDS WILL INCREASE
AFTER FROPA WITH H8 MODEL PROGS OF 50+ KTS WINDS.  STRONG SUBSIDENCE
SUNDAY WILL ALSO AID IN STRONG WINDS MIXING TO THE SURFACE.  LOOKS LIKE
A REPEAT OF A FEW DAYS AGO.

ANY MINOR ADJUSTMENTS TO ONGOING FORECAST WILL BE PCPN WORDING THIS
EVENING AND THEN TYPE FOR SUNDAY.  WILL CONTINUE BEST POPS OF PCPN OVER
THE NORTH ON SUNDAY WITH H8 CAA AND WRAP AROUND RH...BUT DRY AIR ALREADY
ADVECTING INTO THE REGION LATER SUNDAY AS SYSTEM PULLS OUT.  CAA OFF
LAKE SUPERIOR ON SUNDAY MAY PRODUCE SCATTERED SNOW SHOWERS NORTH...BUT
SUBSIDENCE...VERY STRONG WINDS AND MARGINAL TEMPS FOR LAKE EFFECT...DOES
NOT WARRANT MENTIONING AT THIS TIME.

WAA THIS EVENING WILL PROVIDE WELL ABOVE NORMAL TEMPS THIS EVENING.
TIMING OF THE COLD FRONT OVERNIGHT SUGGESTS HIGHS ON SUNDAY WILL BE IN
THE MORNING WITH NEAR OR SLOWLY FALLING TEMPERATURES.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. ACTIVE BUT COLD
PATTERN SETTING UP DURING THE TIME FRAME. SEVERAL SYSTEMS NEED TO
DEAL WITH WHICH COULD BRING THE FIRST WIDESPREAD ACCUMULATING SNOWFALL
TO THE AREA BY THE MIDDLE OF NEXT WEEK. ALSO NEED TO LOOK AT LAKE
EFFECT POTENTIAL OVER VILAS COUNTY IN THE TUESDAY AFTERNOON INTO
WEDNESDAY MORNING PERIOD.

STARTING ON SUNDAY NIGHT...FIRST SYSTEM CONTINUES TO PULL AWAY FROM THE
AREA SUNDAY EVENING. COORDINATED WITH SHORT TERM FORECASTER ON HEADLINES
AND CURRENT HEADLINES SEEMED TO BE IN GOOD SHAPE AND NO CHANGES MADE TO
THEM. WINDS WILL DIMINISH SUNDAY NIGHT AND TURN SOUTH AHEAD OF THE NEXT
SYSTEM THAT APPROACHES WISCONSIN ON MONDAY. NEXT SYSTEM APPEARS TO BE A
LITTLE SLOWER TODAY...COMBINED WITH DRIER AIR AT THE LOW LEVELS...HAVE
REDUCED PRECIPITATION CHANCES ACROSS THE WEST AND REMOVED THEM OVER
THE FAR NORTHEAST.

THIS IS WHERE THE FORECAST BECOMES COMPLICATED AS FAR AS THE STORM PATH
AND STRENGTH AND HOW THIS WILL INFLUENCE THE LOW LEVEL THERMAL FIELDS
AND PRECIPITATION TYPES ACROSS THE FORECAST AREA. HPC IS FOLLOWING THE
GFS TODAY...UKMET AND ECMWF HINTING AT A SURFACE LOW ACROSS WESTERN
MISSOURI AT 12Z TUESDAY. THE ECMWF STRENGTHENS THIS LOW INTO A 988 MB
LOW NEAR GREEN BAY BY 00Z WEDNESDAY WHILE THE NAM/GFS ARE MUCH WEAKER.
THE PATH AND STRENGTH OF THIS SYSTEM WILL HAVE A SIGNIFICANT IMPACT
ON WINDS AND PRECIPITATION TYPES OVER THE FORECAST AREA. RECENT TRENDS
HAVE SHOWN THAT THE ECMWF MODEL HAS BEEN A BETTER MODEL TO FOLLOW.
ALSO...LOOKING AT THE 850MB THERMAL FIELD ON THE GFS...THINKING SURFACE
LOW WOULD BE FURTHER WEST THAN WHAT THE 12Z MODEL WOULD SUGGEST. CURRENT
GRIDS HAVE A GOOD HANDLE ON THE SITUATION AT THIS POINT...BUT LATER
SHIFTS WILL NEED TO LOOK AT THIS EVENT IN THE UPCOMING DAYS. IF ECMWF
DOES PAN OUT...ANOTHER VERY STRONG WIND EVENT WILL BE IN STORE TUESDAY
INTO TUESDAY NIGHT.

ONCE THE SYSTEM EXITS TUESDAY NIGHT...WINDS TURN NORTHWEST AND POTENTIAL
ACCUMULATING SNOWFALL IS POSSIBLE OVER THE SNOWBELT REGION OF VILAS
COUNTY. GFS BUFKIT SOUNDING OVER WESTERN LAKE SUPERIOR SHOWING DELT TS
OF 14 DEGREES CELSIUS AND CAPES OF 350 J/KG AND EQUILIBRIUM HEIGHTS
AROUND 9000 FT. FOR NOW...WILL MENTION SEVERAL INCHES OF SNOW POSSIBLE
IN THE SNOWBELT REGION SINCE THERE WILL BE AN 8 TO 12 HOUR WINDOW
FOR ACCUMULATING SNOW.

HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY AND WEDNESDAY NIGHT
BEFORE NEXT SYSTEM ARRIVES ON THURSDAY. SIGNIFICANT DIFFERENCES IN
THE 850MB THERMAL FIELD ON FRIDAY AND SATURDAY...WITH GFS IS MUCH
COLDER THAN THE ECMWF. COMPROMISED BETWEEN THE TWO MODELS AT THIS
POINT FOR TEMPERATURES BOTH DAYS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY NC/C WI THROUGH 4 PM SUNDAY
WIZ005-010-011-018>020-030-031-035>037-045-

WIND ADVISORY NE/EC WI THROUGH 6 PM SUNDAY
WIZ012-013-021-038>040-048>050-073-074-

WIND ADVISORY DOOR COUNTY THROUGH 9 PM SUNDAY
WIZ022-
&&

SKOWRONSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Nov 12, 3:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST SAT NOV 12 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
300 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL WISCONSIN LATE
THIS AFTERNOON AND THEN OVER THE REST OF THE FORECAST AREA MAINLY THIS
EVENING. NO SEVERE WEATHER IS EXPECTED BUT A FEW STORMS MAY CONTAIN
GUSTY WINDS.

STRONG SOUTHWEST WINDS WILL DEVELOP AFTER MIDNIGHT TONIGHT...AS A COLD
FRONT MOVES THROUGH THE FORECAST AREA. WIND GUSTS TO AT LEAST 45 MPH
ARE EXPECTED. A WIND ADVISORY HAS BEEN POSTED FOR THE ENTIRE FORECAST
AREA LATE TONIGHT INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WEST WINDS WILL CONTINUE THROUGH THE DAY ON SUNDAY...THEN TAPER
OFF DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SUSTAINED WINDS
OF 25 TO 35 MPH...WITH GUSTS 45 TO 55 MPH ARE EXPECTED.

ANOTHER STORM IS FORECAST TO MOVE THROUGH THE REGION ON TUESDAY
AND TUESDAY NIGHT. THIS SYSTEM COULD BRING THE FIRST WIDESPREAD
ACCUMULATING SNOWFALL AND STRONG WINDS TO THE AREA. BEHIND THE
SYSTEM...LAKE EFFECT SNOW SHOWERS COULD BRING ADDITIONAL ACCUMULATIONS
TO THE SNOWBELT REGION OF VILAS COUNTY TUESDAY NIGHT INTO WEDNESDAY
MORNING. AT THIS TIME...THERE IS MUCH UNCERTAINTY IN THE STRENGTH AND
PATH OF THIS STORM WHICH COULD AFFECT PRECIPITATION TYPES AND THE
STRENGTH OF THE WINDS THAT WILL AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TO BE NEEDED FOR THE REST OF THIS
AFTERNOON OR TONIGHT.  WEATHER OBSERVERS WITH ANEMOMETERS ARE URGED TO
CALL IN WITH PEAK WIND REPORTS ON SUNDAY AND OR REPORTS OF ANY WIND
DAMAGE.

LMZ521-522-541>543-564-132100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
300 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO
SHEBOYGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

INCREASING SOUTH WINDS WILL CAUSE WAVES TO BUILD ON LAKE MICHIGAN
THIS AFTERNOON AND EVENING. STRONG SOUTHWEST WINDS WILL DEVELOP LATE
TONIGHT...AS A COLD FRONT MOVES ACROSS LAKE MICHIGAN. WIND GUSTS TO AT
LEAST 40 KNOTS ARE ANTICIPATED. A GALE WARNING HAS BEEN ISSUED FOR THE
ENTIRE MARINE FORECAST AREA THIS AFTERNOON THROUGH SUNDAY EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE THROUGH SUNDAY EVENING...
THEN TAPER OFF. WITH NUMEROUS GUSTS TO 40 TO 45 KNOTS EXPECTED...
BOATING CONDITIONS WILL REMAIN HAZARDOUS FOR ALL MARINERS.

ANOTHER STORM IS FORECAST TO MOVE THROUGH THE REGION ON TUESDAY INTO
TUESDAY NIGHT. ALONG WITH BRINGING A MIX OF RAIN AND SNOW...GUSTY NORTH
WINDS ARE EXPECTED BEHIND THE STORM. WINDS AND WAVES WILL LIKELY MEET
SMALL CRAFT ADVISORY CRITERIA TUESDAY AFTERNOON INTO TUESDAY NIGHT.

ECKBERG/TDH
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Brown

When
November 13, 2:00 AM CST to 5:30 AM CST
Where
Brown forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

High Wind, Outagamie

When
November 13, 2:00 AM CST to 5:30 AM CST
Where
Outagamie forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

High Wind, Kewaunee

When
November 13, 2:00 AM CST to 5:30 AM CST
Where
Kewaunee forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485741, 5485742, 5485743.